[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.204.227.117. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 30, 1974

Serum Sickness Due To Turkey Escherichia coli Vaccine

Author Affiliations

Visalia, Calif

JAMA. 1974;229(14):1863. doi:10.1001/jama.1974.03230520011003

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  A 50-year-old turkey farmer accidentally vaccinated himself with a mixture of six autogenous Escherichia coli strains intended for turkeys. This is a new and still experimental vaccine that had not been used before. Symptoms consisted of a local reaction involving most of his forearm, followed in a few days by remote itching and hives lasting approximately three weeks. This was followed by tingling and paresthesia of both hands and later both feet and toes. After a few days of the paresthesia, joint pain and swelling occurred in the small joints of hands and feet, which subsided rapidly with institution of aspirin, 15 grains four times daily. The paresthesia lasted approximately three weeks further, giving a total duration of the illness of approximately 12 weeks. The patient discounted his symptoms and carried on normal activities. Steroids were not used. Sedimentation rate, urinalysis, serum complement, heterophil, VDRL and RA

×